Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 196, NWS Wichita, KS

June 19, 2001Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 19, 2001, 11:55 PM CDT for Saline County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 19, 2001, 11:55 PM CDT (04:55 UTC)
Expired
Jun 20, 2001, 1:00 AM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saline County, KS

What was reported inside it

TimeReportWhereRemark
Jun 19, 11:57 PM CDTHail 0.75Glendale, KS
Jun 20, 12:00 AM CDTHail 1Brookville, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 10:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
615 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 200456
SVRICT

KSC169-200600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1155 PM CDT TUE JUN 19 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALINE COUNTY IN CENTRAL KANSAS

* UNTIL 100 AM CDT.

* AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF GLENDALE...OR ABOUT 14 MILES
  WEST OF SALINA...MOVING EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 100 AM CDT...    
  SALINA...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SALINE
COUNTY UNTIL 100 AM CDT.

LAT...LON 3889 9788 3879 9791 3877 9773 3887 9770

/DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 9:18 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 19, 9:18 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
918 PM CDT TUE JUN 19 2001

...UPDATED...
CHCS FOR SVR STMS ALG SFC BNDRY LOOK TO BE ON THE WANE WITH SUNSET.
FOCUS NOW WL SHIFT N ALG ELEVATED BNDRY FM NERN KS INTO CNTRL KS.
EVE UPR AIR SHOWD MSTR POOLING ALG 850 MB FNT WITH DWPTS OF 12-14C.
ALTHO CNVGNC IS MODEST INTO BNDRY...WKLY DIFLUENT UPR FLO AND
EXITING JET STREAK ACRS THE NRN PLAINS WL CONT TO CONTRIBUTE TO
OVRALL LIFT ACRS THE CNTRL PLAINS. CNVTN SHUD DVLP SSEWD ACRS THE
REST OF THE CWA DURG THE NGT.

NO MAJOR CHGS ANTICIPATED WITH FCST UPDATE...MAINLY JUST FRESHENING
UP WORDING AND PCPN TRENDS. WL CONT LCLY HVY RAFL MENTION ACRS THE
CWA OVRNGT ALL ZONES.

DARMOFAL

.ICT...NONE.

In the hours before

Special weather statement, Jun 19, 9:59 PM CDT, 1 hour 56 minutes before
KSZ050>053-067>071-082-083-091>095-098-099-200311-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
959 PM CDT TUE JUN 19 2001

...SEVERE WEATHER WATCH UPDATE...

SEVERE THUNDERSTOhRM WATCH NUMBER 454 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN SOUTH CENTRAL KANSAS...

HARPER...SUMNER...COWLEY.

IN SOUTHEAST KANSAS...

ELK...CHAUTAUQUA...WOODSON...WILSON AND MONTGOMERY.

KED
Local storm report, Jun 19, 10:46 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1046 PM CDT TUE JUN 19 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0844 PM    4 N ATTICA                KS   1.00 INCH HAIL
06/19/01   HARPER                         REPORTED BY PUBLIC

0927 PM    5 N BROOKVILLE            KS   .88 INCH HAIL
06/19/01   SALINE                         REPORTED BY AGTAP SPOTTER

0927 PM    3 N BROOKVILLE            KS   .88 INCH HAIL
06/19/01   SALINE                         REPORTED BY PUBLIC

1035 PM    3 E SALINA                KS   .75 INCH HAIL
06/19/01   SALINE                         REPORTED BY AGTAP SPOTTER

HAK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:28 PM CDTSevere Thunderstorm WarningICTHarper62 min
Jun 19, 9:18 PM CDTSevere Thunderstorm WarningICTSaline57 min
Jun 20, 12:44 AM CDTFlash Flood WarningICTSaline6 hr
Jun 20, 1:27 AM CDTSevere Thunderstorm WarningICTRice48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.